Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

March 1, 2017Franklin County, Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 1, 2017, 3:18 PM EST for Franklin County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 3:18 PM EST (20:18 UTC)
Expired
Mar 1, 2017, 3:45 PM EST
In force
27 min
Issued by
NWS Blacksburg, VA

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS81 KRNK 012018
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EST WED MAR 1 2017

VAZ033-034-044-012045-
Franklin-Bedford-Pittsylvania-
318 PM EST WED MAR 1 2017

...A SHOWER WILL AFFECT 
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND EASTERN FRANKLIN
COUNTIES...

At 317 PM EST, a shower was located over Rocky Mount, moving
northeast at 55 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Rocky Mount...
Huddleston...
Moneta...
Penhook...
and Ferrum.

LAT...LON 3686 7994 3702 8004 3728 7951 3711 7941
      3706 7944 3706 7940 3709 7940 3709 7939
      3704 7936
TIME...MOT...LOC 2017Z 244DEG 57KT 3699 7990 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 12:49 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 1, 12:49 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1249 PM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front extends from the Great Lakes into the Mid-
Mississippi Valley. This front will move east today, crossing
the Ohio and Tennessee Valleys, then across the Appalachians
during the late afternoon and evening. The front will be
accompanied by strong to severe thunderstorms with gusty winds.
Passage of the front tonight will bring an end to the showers
and storms, however it will remain blustery and turn much
colder for the later half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EST Wednesday...

Updated PoPs to place the arrival of showers and thunderstorms
in the west to later this morning. We may see line of
convection fall apart a bit as it encounters dry air over the
south-central Appalachains. However, strong winds/gusts will
still be a threat ahead and with the line as it tracks over the
mountains.

Arrival time of the storms east of the Blue Ridge will be this
afternoon into this evening. We believe the stronger storms for
the area will occur south of highway 460. This area did not see
much in the way of rain the past 24 hours, therefore heating and
instabilities will be greater.

As of 500 AM EST Wednesday...

Today's focus is centered around sharp upper level trough of
low pressure which extends from the Great lakes into the MS
Valley. Solid line of thunderstorms was ongoing along the
surface front this morning from northern Ohio to central
Arkansas. There was also a large area of showers, with embedded
thunderstorms well ahead of the squall line moving through the
Ohio Valley into western West Virginia and Pennsylvania. Short
term models keep the leading clustering of showers/storms mainly
north and west of our CWA this morning, with main focus for our
sensible weather coming from the squall line associated with
the actual cold front which will arrive later in the afternoon,
then sweeping across the CWA during the late afternoon and
evening.

As has been advertised for the last couple of days, front is
expected to come through during or just after the peak heating
part of the day, with models waffling plus or minus 3 to 6 hours
on the actual time of FROPA. Severe threat has remained
consistent with primary focus on the high wind shear and
potential for damaging thunderstorm winds. Isolated threats
still exists for hail and short lived tornadoes.

Per the Storm Prediction Center, a pronounced mid-level short
wave trough will move northeast across the OH Valley today, then
into NY/PA tonight. 500mb flow will increase above 100kt along
this corridor with 12hr mid-level height falls expected to
increase to near 240m across the northeastern states. Strong
forcing for ascent and cloud-layer mean flow on the order of
75kts will prove favorable for damaging winds, with potential
for discrete supercells from OH/KY east into WV and far western
VA, and a QLCS to follow, this Quasi-Linear Convective System
translating the Appalachians during the afternoon and entering
the piedmont of VA/NC this evening. At this time it appears
damaging winds will be the primary severe threat as frontal
convection should maintain linear characteristics with the
potential for bowing structures.

Given strong cloud-layer flow, storms will be fast moving with
little residence time. This should keep rainfall amounts under
an inch mitigating potential for excessive rainfall for our CWA.

Temperatures today will be well above normal, especially across
the piedmont where there will be an opportunity for some
sunshine for the first half of the day. Would not be surprised
to see locations from Danville south and eastward test 80
degrees this afternoon.

Tonight's FROPA will bring falling temperatures and blustery
northwest winds. Will likely need a wind advisory for parts of
the CWA tonight with some models indicating post frontal wind
gusts of 40 kts across the crest of the Blue Ridge. Will refrain
from posting this headline attm as not to distract from today's
greater convective hazard.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EST Wednesday...

Strong cold front will be accelerating off the east coast at the
beginning of the period with Canadian high pressure building in
from the northern Plains as the upper flow transitions to
northwest and remains in place through this period of the
forecast. With the exception of some potential lingering upslope
snow showers across eastern WV, precipitation will end prior to
the beginning of this forecast period. Upslope conditions are
not particularly favorable either given a west versus northwest
flow. Wind speeds will still be an issue Thursday morning and as
noted in the near term section, a Wind Advisory will likely be
in effect at the beginning of this time period. Winds will
diminish through the day, however, as high pressure builds into
the area.

Temperatures Thursday will be much colder than what we will see
today but really not atypical for the first of March. The
contrast between 850mb temps around +15C today and surface temps
in the 70s vs. 850mb temps around -5C and surface temps in the
40s will be quite noticeable, however, but just near normal.

On Friday, a clipper system is expected to track across the OH
Valley toward the Mid-Atlantic coast bringing a period of
upslope snow showers to the Alleghanys of eastern WV and perhaps
some light snow showers or flurries as far south as the I-81
corridor in southwest VA. Western Greenbrier county WV could
pick up 1/2 inch of snow with this event. Wind will be the main
issue, however, as the clipper passes to the east a Wind
Advisory may again need to be considered. The clipper will bring
an even more notable surge of cold air to the region resulting
in a couple of days of below normal temperatures for a change as
we head into Saturday. 850mb temps are progged to drop toward
-12C or so by Saturday morning which will bring temperatures
down into the teens west to the 20s east. While the frost/freeze
program has not yet began in the RNK CWA, nor would even
normally be considering such at the beginning of March, the
repeated record warmth in February has resulted in premature
blooming of plants and trees, which may need to be considered
with the well below freezing temperatures expected Friday into
Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 415 AM EST Wednesday...

Models continue to differ on timing and intensity of the next
system slated to affect the area during the first half of next
week. The ECMWF remains faster and weaker than the GFS with the
Euro having the front through us Monday night and the GFS not
until Tuesday night-Wednesday. The timing and intensity issues
center around considerable uncertainty in the North Pacific
upper flow. WPC and trends favor the ECMWF, which will result in
less threat of showers for our region as main axis of
convergence and lift stay further north with the low. Given the
flow in the mid levels is more westerly, it appears any showers
will diminish east of the mountains.

Will see high pressure move offshore Saturday into Sunday with
increasing clouds and chance of showers Monday into Tuesday west of
the Blue Ridge with lesser threat east. After a cold start to
the weekend, temperatures are generally expected to be well
above normal through this period as 850mb temps climb back into
the low end double-digit levels again.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EST Wednesday...

Very active weather pattern today.

Solid line of thunderstorms will accompany the passage of a
strong cold front this afternoon for areas east of the Blue
Ridge. Strong to Severe storms with wind gusts of 40 to 55 kts
are possible.

VFR conditions will deteriorate to MVFR cigs with temporary
IFR/LIFR associated with passage of a squall line this
afternoon. In addition to the squall line, strong southwest
winds aloft and ahead of the line will result in LLWS. Once the
line of deep convection passes, strong northwest winds will
develop with non-convective gusts of 25 to 40 kts across the
Blue Ridge tonight early Thursday.

Dry high pressure with return of VFR is expected Thursday.

Extended Aviation Discussion...

Another weak clipper looks to track just north of the region by
Friday with possible mountain MVFR due to upslope cloudiness,
and possible light precipitation western ridges later Thursday
night into Friday. High pressures builds in with VFR expected
Friday night through most of the weekend.

&&

.CLIMATE...
As of 330 AM EST Monday...

Record warm Mins for March 1

Roanoke.....52 in 1918
Lynchburg...57 in 1910
Danville....51 in 2012
Blacksburg..45 in 1997
Bluefield...56 in 1997

Record highs for March 1

Roanoke.....76 in 1972
Lynchburg...78 in 1918
Danville....80 in 1972
Blacksburg..72 in 1976
Bluefield...78 in 1997

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...RCS
CLIMATE...AMS
Hazardous weather outlook, Mar 1, 10:43 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1043 AM EST Wed Mar 1 2017

NCZ003>006-019-020-VAZ032>035-043>047-058-059-021545-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1043 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-021545-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1043 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another fast moving front will move through the area Friday
morning bringing a period of strong post frontal winds with
gusts near 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Local storm report, Mar 1, 2:30 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     RUSTBURG                37.28N 79.10W
03/01/2017                   CAMPBELL           VA   911 CALL CENTER

            FOUR TREES AND SEVERAL POWER LINES REPORTED DOWN IN
            VARIOUS PARTS OF CAMPBELL COUNTY. DAMAGE OCCURRED BETWEEN
            ABOUT 1255 PM TO 105 PM.

&&

PC
Special weather statement, Mar 1, 2:38 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EST WED MAR 1 2017

VAZ043-044-058-012015-
Henry-Halifax-Pittsylvania-
238 PM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN PITTSYLVANIA...WEST CENTRAL HALIFAX AND SOUTHEASTERN HENRY
COUNTIES AND THE NORTHWESTERN CITY OF DANVILLE...

At 238 PM EST, a strong thunderstorm was located over Axton, moving
northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
and Axton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3669 7982 3696 7922 3671 7908 3654 7971
TIME...MOT...LOC 1938Z 245DEG 45KT 3664 7969

WP
Local storm report, Mar 1, 2:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND DMG     7 S MILLBORO            37.87N 79.58W
03/01/2017                   ROCKBRIDGE         VA   EMERGENCY MNGR

            ONE TREE WAS BLOWN DOWN IN THE 200 BLOCK OF WATERLOO
            DRIVE.

1158 AM     TSTM WND DMG     6 WSW ROCKBRIDGE BATHS  37.86N 79.52W
03/01/2017                   ROCKBRIDGE         VA   EMERGENCY MNGR

            ONE TREE WAS BLOWN DOWN IN THE 3700 BLOCK OF WEST MIDLAND
            TRAIL.

1201 PM     TSTM WND DMG     4 NE COLLIERSTOWN       37.81N 79.54W
03/01/2017                   ROCKBRIDGE         VA   EMERGENCY MNGR

            THREE TO FOUR TREES WERE BLOWN DOWN IN THE 600 BLOCK OF
            SUGAR CREEK ROAD.

&&

DS
Local storm report, Mar 1, 3:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     E COVINGTON CITY        37.78N 79.98W
03/01/2017                   ALLEGHANY          VA   TRAINED SPOTTER

            A TREE WAS BLOWN DOWN IN THE 800 BLOCK OF LONG AVENUE.

&&

DS
Special weather statement, Mar 1, 3:02 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EST WED MAR 1 2017

NCZ001>003-019-012030-
Surry-Ashe-Wilkes-Alleghany-
302 PM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY...WESTERN
SURRY...NORTHERN WILKES AND SOUTHEASTERN ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...

At 302 PM EST, a strong thunderstorm was located near Glendale
Springs, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elkin...
Laurel Springs...
Traphill...
Glendale Springs...
and Wilbar.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3622 8139 3640 8143 3653 8087 3626 8081
TIME...MOT...LOC 2002Z 259DEG 36KT 3633 8132

Loconto
Special weather statement, Mar 1, 3:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EST WED MAR 1 2017

VAZ033-034-044-012045-
Franklin-Bedford-Pittsylvania-
318 PM EST WED MAR 1 2017

...A SHOWER WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND EASTERN FRANKLIN
COUNTIES...

At 317 PM EST, a shower was located over Rocky Mount, moving
northeast at 55 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Rocky Mount...
Huddleston...
Moneta...
Penhook...
and Ferrum.

LAT...LON 3686 7994 3702 8004 3728 7951 3711 7941
      3706 7944 3706 7940 3709 7940 3709 7939
      3704 7936
TIME...MOT...LOC 2017Z 244DEG 57KT 3699 7990

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:43 AM ESTSevere Thunderstorm WarningRNKBland, Tazewell62 min
Mar 1, 10:52 AM ESTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell38 min
Mar 1, 11:18 AM ESTSevere Thunderstorm WarningRNKBland, Craig, Giles, Pulaski42 min
Mar 1, 11:21 AM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington39 min
Mar 1, 11:30 AM ESTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Wythe, City of Radford60 min
Mar 1, 11:42 AM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Roanoke48 min
Mar 1, 11:51 AM ESTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington54 min
Mar 1, 11:57 AM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington63 min
Mar 1, 12:00 PM ESTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Montgomery, Roanoke, City of Roanoke and 1 more60 min
Mar 1, 12:23 PM ESTSpecial Weather StatementRNKGrayson, Smyth37 min
Mar 1, 12:33 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg58 min
Mar 1, 12:43 PM ESTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg45 min
Mar 1, 1:10 PM ESTSpecial Weather StatementRNKGrayson65 min
Mar 1, 2:38 PM ESTSpecial Weather StatementRNKPittsylvania37 min
Mar 1, 3:09 PM ESTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more21 hr
Mar 1, 4:34 PM ESTSpecial Weather StatementRNKCity of Danville26 min
Mar 1, 5:56 PM ESTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax, City of Radford34 min
Mar 1, 3:02 PM ESTSpecial Weather StatementRNKAlleghany28 min
Mar 1, 3:39 PM ESTSpecial Weather StatementRNKSurry21 min
Mar 1, 3:41 PM ESTSpecial Weather StatementRNKWilkes34 min
Mar 1, 4:05 PM ESTSpecial Weather StatementRNKStokes, Surry25 min
Mar 1, 4:26 PM ESTSpecial Weather StatementRNKWilkes, Yadkin19 min
Mar 1, 4:53 PM ESTSpecial Weather StatementRNKYadkin37 min
Mar 1, 10:35 AM ESTSevere Thunderstorm WarningRNKGreenbrier, Summers55 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.